Skip to main content

River Activities

It's not just about the boats (but there will be a lot of them)

×

Henderson & Taylor River Activities

The soul of the River Festival is the huge range of entertainment and activities taking place that truly bring the River Great Ouse to life, and commemorate the opening of the river from Bedford to the Wash in Norfolk in 1978. Whether you want to see the traditional boat parades, the dragon boat races, or the daring stunts in the Water Sports arena, there is plenty to keep the family entertained right across the festival weekend. These activities take place along the entire length of the Festival site, from St Mary’s Gardens to the Sports Village, so there will always be something to see on the water wherever you are. This year’s river activities are kindly sponsored by Henderson & Taylor.

The cruiser and narrowboat enthusiasts who attend provide the centrepiece to the weekend’s celebrations, with many taking part in the Grand Parade of Cabin Cruisers and Grand Parade of Narrowboats which take place on both Saturday and Sunday. The Saturday night finale will be the fantastic illuminated boat parade.

The dragon boat races take place on Saturday 23rd July and the raft races, organised by the Rotary Club of Bedford Park, take place on Sunday 24th July. This year the raft crews will be raising money to support local charities and projects in Bedford – be sure to cheer them on as they compete!

Don’t forget you can get involved in the raft races, dragon boat races, open water swim and various activities in the Water Sports arena!

The Water Sports arena, sponsored by HSBC UK, is also right next to the Sports Village, where you can see daring canoe ramp demonstrations and take part in fun water-based activities such as zorbing, canoe polo, SUP obstacle course, GB Rafting and cardboard box racing. The Newfoundland Dog rescue displays will also take place in this zone – don’t miss these gentle giants demonstrating their swimming and rescue talent.


What's on the river


  • Grand Parade of Cabin Cruisers
  • Grand Parade of Narrowboats
  • Illuminated and decorated boat parades
  • Raft races
  • Dragon boat races
  • Invitational open water swim
  • Water sports stunts, including exciting canoe ramp demonstrations
  • ‘Have a go’ activities, including zorbing and kayaking
  • Emergency service rescue demonstrations
  • Newfoundland Dog rescue display
Memories from Bedford River Festival 2018

 

 

 

River activities programme

Whether you are a spectator, sailor, captain or participant, there are so many ways to enjoy this year’s river activities. Take a look at the programme to make sure that you don’t miss your favourites.

  • Saturday 23rd July

    Schedule of Events

    • 10:30 am Dragon Boat Race Heats until 5pm @ St Mary’s Gardens
    • 12:00 noon Jet Boots Display @ Town Bridge (Bridge 12)
      15 minutes
    • 12:45 pm Jet Boots Display @ Suspension Bridge (Bridge 8)
      15 minutes
    • 1:30 pm Beds Fire & Rescue Service Display @ Town Bridge (Bridge 12)
      15 minutes
    • 1:30 pm Jet Boots Display @ Suspension Bridge (Bridge 8)
      15 minutes
    • 2:00pm Grand Parade of Cabin Boat Cruisers
      30 minutes
    • 2:45 pm Jet Boots Display @ Town Bridge (Bridge 12)
      15 minutes
    • 3:15 pm Beds Fire & Rescue Service Display @ Town Bridge (Bridge 12)
      15 minutes
    • 3:45 pm Jet Boots Display @ Suspension Bridge (Bridge 8)
      15 minutes
    • 4:00 pm Grand Parade of Narrow Boats
      30 minutes
    • 4:45 pm Beds Fire & Rescue Service Display @ Town Bridge (Bridge 12)
      15 minutes
    • 5:10 pm Dragon Boat Race Semi Finals
    • 5:15 pm Jet Boots Display @ Town Bridge (Bridge 12)
      25 minutes
    • 5:35pm Dragon Boat Race Final
    • 5:45 pm Blue Light Dragon Boat Challenge
      30 minutes
    • 6:30 pm Open Water Invitational River Swim
      45 minutes
    • 7:30 pm Stand Up Paddle Board Race
      60 minutes
    • 9:00 pm Jet Boots Display @ Suspension Bridge (Bridge 8)
      15 minutes
    • 10:00 pm Illuminated Boat Parade
  • Sunday 24th July

    Schedule of Events

    • 12 noon Raft Race Preparation
    • 12 noon Jet Boots Display @ Town Bridge (Bridge 12)
      15 minutes
    • 12:30 pm Beds Fire & Rescue Service Display @ Town Bridge (Bridge 12)
      15 minutes
    • 12:45 pm Jet Boots Display @ Suspension Bridge (Bridge 8)
      15 minutes
    • 1:00pm Grand Parade of Cabin Boat Cruisers
      30 minutes
    • 1:30 pm Grand Parade of Narrow Boats
    • 2:15 pm Beds Fire & Rescue Service Display @ Town Bridge (Bridge 12)
      15 minutes
    • 2:45 pm Raft Race Heat 1
    • 3:00 pm Raft Race Heat 2
    • 3:30 pm Raft Race Final
    • 4:00 pm Jet Boots Display @ Suspension Bridge (Bridge 8)
      15 minutes
    • 4:30 pm Jet Boots Display Finale @ Suspension Bridge (Bridge 8)
      15 minutes

Water sports arena programme

  • Saturday 23rd July

    Schedule of Events

    • 10:00 am Stand Up Paddleboard Come and Try It Sessions with Canoe Trail (until 5:30pm)
    • 10:00 am Viking Kayak Club Come and Try it Sessions (until 5:30pm)
    • 10:30 am Youth Charity Competitions Raft Racing
    • 10:30 am Stand Up Paddleboard Race
    • 10:30 am Cardboard Box Boat Race
    • 10:30 am Giant Stand Up Paddleboard
    • 10:30 am Fun 4YP
    • 11:00 am Zorbing (until 5pm)
    • 12:00 noon Big Air Ramp Demo
    • 1:00 pm Newfoundland Dog Rescue Display
    • 1:00 pm Bedford Blues Family Raft Race and Team Activities
    • 2:00 pm Big Air Ramp Demo
    • 2:30 pm Newfoundland Dog Rescue Display
    • 2:30 pm Schools Competitions Raft Racing
    • 2:30 pm Stand Up Paddleboard Race
    • 2:30 pm Cardboard Box Boat Race
    • 2:30 pm Giant Stand Up Paddleboard
    • 2:30 pm Fun 4YP
    • 4:00 pm Big Air Ramp Demo
    • 4:30 pm Newfoundland Dog Rescue Display
  • Sunday 24th July

    Schedule of Events

    • 10:00 am Stand Up Paddleboard Come and Try It Sessions with Canoe Trail (until 5pm)
    • 10:00 am Viking Kayak Club Come and Try it Sessions (until 4pm)
    • 10:30 am Young Farmers Stand Up Paddleboard and Raft Racing (until 12:30pm)
    • 10:30 am Adult Polo Matches Invitation Tournament (until 4:30pm)
    • 11:00 am Zorbing (until 5pm)
    • 12:00 noon Big Air Ramp Demo
    • 1:00pm Newfoundland Dog Rescue Display
    • 2:00 pm Big Air Ramp Demo
    • 2:30 pm Newfoundland Dog Rescue Display
    • 2:30 pm Cubs Stand Up Paddleboard and Raft Racing (until 4:30pm)
    • 4:00 pm Big Air Ramp Demo
    • 4:30 pm Newfoundland Dog Rescue Display
 

Our Sponsors and Partners